Alert archive / Oregon / Severe Thunderstorm Warnings in 2014

Severe Thunderstorm Warning 1, NWS Pendleton, OR

June 2, 2014Grant County, Umatilla County, Union County, Oregon

NWS Pendleton, OR issued this severe thunderstorm warning at Jun 2, 2014, 5:25 PM PDT for Grant County, Umatilla County, Union County, Oregon. It was in force for 65 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jun 2, 2014, 5:25 PM PDT (00:25 UTC)
Expired
Jun 2, 2014, 6:30 PM PDT
In force
65 min
Issued by
NWS Pendleton, OR
Area
Storm-based polygon

Counties Grant County, OR, Umatilla County, OR, Union County, OR

The radar

The Pendleton radar (KPDT), 66 km from the middle of the area, began a volume at 00:28 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Boise Airport, ID (KBOI), launched 00:00Z, 0.4 hours before the alert went out and 257 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Boise Airport, ID at 00:00Z on 2014-06-03Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Boise Airport, ID at 00:00Z on 2014-06-03The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -6 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
4171 m above ground
0-6 km bulk shear
19 kt
0-1 km storm-relative helicity
-6 m²/s²
0-3 km storm-relative helicity
12 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pendleton, OR wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 2, 2:20 PM PDT, 3 hours 5 minutes earlier.

Area forecast discussion, Jun 2, 2:20 PM PDT, 3 hours 5 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PENDLETON OR
220 PM PDT MON JUN 2 2014

.SHORT TERM...TONIGHT THROUGH THURSDAY. TWO UPPER LEVEL SYSTEMS WILL
BRING SHOWERS AND THUNDERSTORMS TO THE AREA TODAY. A LARGE
CIRCULATION CENTER OFF THE CALIFORNIA COAST HAS TURNED THE UPPER
FLOW SOUTHERLY INCREASING THE INSTABILITY OVER OREGON. THE SECOND
CIRCULATION IS MOVING SOUTH FROM BRITISH COLUMBIA INTO WASHINGTON
WITH A GOOD BIT OF LIGHTNING SO FAR. BASED ON SATELLITE AND
OBSERVATIONS IT APPEARS THERE IS A REASONABLE AMOUNT OF INSTABILITY
OVER THE REGION...ESPECIALLY OVER THE MOUNTAINS. EXPECT SHOWERS AND
THUNDERSTORMS TO INCREASE IN COVERAGE THIS AFTERNOON INTO THE
EVENING. CURRENT TRENDS COMBINED WITH MODELS SUGGEST HIGHEST
PROBABILITIES WILL BE OVER CENTRAL AND NORTHEAST OREGON ALONG WITH
THE WASHINGTON CASCADES. THIS ACTIVITY WILL DIMINISH OVERNIGHT AND
MOVE OFF TO THE EAST. NORTHWEST FLOW FOR TUESDAY. STILL SOME WEAK
LINGERING INSTABILITY OVER THE BLUES AND WALLOWA COUNTY FOR ISOLATED
SHOWERS OR STORMS. REMAINDER OF THE FORECAST AREA WILL BE PARTLY
CLOUDY WITH BREEZY WEST WINDS. TEMPS WILL BE SEVERAL DEGREES COOLER.
FOR WEDNESDAY AND THURSDAY A DRY NORTHWEST FLOW WILL PREVAIL. SKIES
WILL BE MAINLY CLEAR WITH SEASONAL TEMPERATURES. 94

.LONG TERM...THURSDAY NIGHT THROUGH MONDAY...OVERALL FAIRLY DRY WEST
TO NORTHWEST FLOW WILL PERSIST THROUGH THE EXTENDED.  SHORTWAVE
TROUGH WILL PUSH THROUGH THE AREA THURSDAY NIGHT...BUT NOT EXPECTING
ANYTHING AS FAR AS SHOWERS OR THUNDERSTORMS TO BE ASSOCIATED.  WINDS
MAY PICK UP OUT OF THE NORTH AND BE A BIT BREEZY. WEST FLOW WILL
CONTINUE ON FRIDAY WITH THE MAIN BAND OF MOISTURE MOVING ACROSS
NORTHERN WASHINGTON...THEREFORE HAVE KEPT POPS DRY FOR THIS PERIOD.
THIS PATTERN WILL CONTINUE THROUGH THE EXTENDED WITH WEAK
DISTURBANCES PASSING THROUGH...BUT NO SIGNIFICANT IMPACTS ARE
EXPECTED.  THERE IS THE POSSIBILITY THAT PRECIPITATION COULD RETURN
TO THE FORECAST ON SUNDAY EVENING.   HOWEVER...RUN TO RUN MODEL
CONTINUITY AND OVERALL AGREEMENT IS NOT THE BEST.  THEREFORE
CONFIDENCE IS NOT HIGH ENOUGH TO KEEP MENTION OF THUNDER INTO THE
EXTENDED FORECAST. WEBER

&&

.AVIATION...00Z TAFS...VFR CONDITIONS EXPECTED OVER THE NEXT 24
HOURS. SHOWERS AND THUNDERSTORMS CONTINUE TO BUILD OVER THE
NORTHEAST MOUNTAINS LATE THIS AFTERNOON AND INTO THE EVENING.
THUNDERSTORM DEVELOPMENT IN THE VICINITY OF SOME SITES IS
POSSIBLE...BUT FOR NOW WILL AMEND SITES AS NEEDED FOR VCTS OR
POSSIBLE -TSRA SINCE IT LOOKS MARGINAL.  EXPECT CONDITIONS TO CLEAR
OUT AFTER 09Z.  WINDS WILL BE 5-10KTS WITH SOME AREAS GUSTING TO
20KTS.  AFTER 18Z TUESDAY EXPECT WINDS TO PICK UP 10-20KTS GUSTING
15-25KTS.  WEBER

&&

.PRELIMINARY POINT TEMPS/POPS...
PDT  55  82  49  82 /  20  10  10   0
ALW  59  83  54  83 /  20  10  10   0
PSC  54  86  52  86 /  10  10  10   0
YKM  53  81  47  82 /  10   0   0   0
HRI  55  84  47  85 /  10  10   0   0
ELN  53  79  49  81 /  10   0   0   0
RDM  43  78  35  80 /  20  10   0   0
LGD  51  76  41  76 /  30  20  10   0
GCD  48  77  40  76 /  30  10  10   0
DLS  56  78  50  80 /  10   0   0   0

&&

.PDT WATCHES/WARNINGS/ADVISORIES...
OR...NONE.
WA...NONE.
&&

FOR ADDITIONAL WEATHER INFORMATION, CHECK OUR WEB SITE AT...
WWW.WEATHER.GOV/PENDLETON

94/89/89

In the hours before

Local storm report, Jun 2, 5:18 PM PDT, 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PENDLETON OR
518 PM PDT MON JUN 02 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0515 PM     HAIL             1 E DALE                44.99N 118.93W
06/02/2014  E1.00 INCH       GRANT              OR   TRAINED SPOTTER

&&

JAS
Special weather statement, Jun 2, 5:21 PM PDT, 4 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PENDLETON OR
521 PM PDT MON JUN 2 2014

ORZ503-507-030115-
FOOTHILLS OF THE NORTHERN BLUE MOUNTAINS OF OREGON OR-SOUTHERN BLUE
MOUNTAINS OF OREGON OR-
521 PM PDT MON JUN 2 2014

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN UMATILLA AND EASTERN
MORROW COUNTIES UNTIL 615 PM PDT...

AT 518 PM PDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 13 MILES NORTHWEST OF DALE...OR 41 MILES SOUTH OF
PENDLETON...MOVING NORTH AT 10 MPH.

HAIL UP TO THE SIZE OF PENNIES IS EXPECTED WITH THIS STORM...ALONG
WITH HEAVY RAIN.

IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A
STURDY BUILDING.

LAT...LON 4507 11929 4547 11920 4539 11883 4502 11905
TIME...MOT...LOC 0021Z 196DEG 10KT 4514 11914

BIEDA

The office that day

Everything else NWS Pendleton, OR issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 2, 5:21 PM PDTSpecial Weather StatementPDTUmatilla54 min
Jun 2, 6:00 PM PDTFlash Flood WarningPDTGrant, Morrow, Umatilla2 hr
Jun 2, 6:19 PM PDTSpecial Weather StatementPDTUmatilla56 min
Jun 2, 6:32 PM PDTFlash Flood WarningPDTUmatilla118 min
Jun 2, 6:46 PM PDTSpecial Weather StatementPDTUmatilla29 min
Jun 2, 6:47 PM PDTSpecial Weather StatementPDTUnion28 min
Jun 3, 3:10 AM PDTWind AdvisoryPDTGilliam, Sherman, Wasco17 hr
Jun 2, 9:04 PM PDTSpecial Weather StatementPDTColumbia26 min

Nearby

Severe Thunderstorm Warnings in Oregon, 2014Every severe thunderstorm warning in 2014

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.